Reaction to Taxol on 2nd Treatment help please??????????

Mum had her 1st Taxol 3 weeks ago, no problems with the infusion only flushed face the next day, also severe vomiting on the 5 to 7th day. After given more medication from the hospital she was fine no problems, felt fine.

She has today gone in for her 2nd Taxol, I phoned her to see how she was doing only to find they stopped the infusion as she had a reaction, nearly passed out. Can anyone advise if this is common or what this means now? I am concerned incase they say she cannot have anymore? I was hoping to go with her today but have had a bad cold for the last 5 days and thought it best I should stay away. Now wishing I had been there so I could ask questions.

Thank you all in advance.

Sue

9 Replies

oldestnewest
  • Hi Sue,

    As someone with OC and going through first line chemo...firstly, do not beat yourself up for not going with your Mum if you have a bad cold. You did the right thing, and think of all those other chemo folks too you may have passed it on to.

    One of my friends on the macmillan site had a bad reaction to Taxol. She said it was like having a heart attack. She was also having carboplatin as well as Taxol and she said, "their plan is to give me day before chemo Carbo in tablets form and day of the chemo Taxol in different form,apparently contains some fats so doesnt get into system fast!" so may be that is a possibility for your Mum. Their are other chemicals out there too, so don't get despondant!

    Next week you could contact your specialist nurse, or the oncologists secretary or the chemo nurses (I would probably try all 3!) and find out what plan B is. I say this so it puts your mind at rest once you know, I am sure they will be coming up with a new plan whether you ring or not.

    Love Lizzie

    X

  • Dear SusanC -

    YES of course you did the right thing; get the contact numbers of the people mentioned above and phone them and, as one comes away with head spinning, with an overload of info that needs to be remembered.

    Over the intervening time between now and next week, write down what questions you want them to answer and if you don't understand the reply/replies ask them to explain it in layman's terms.

    Few of us know the medical names of what they are referring to, I certainly don't. I have always found the oncology nurses super helpful and communicative - it's always useful to have the consultant's secretary's number as well, even if you don't use it.

    I hope you find a great improvement in your Mum's reaction over the next few days.

  • Hi SusanC. I am so sorry to hear about your Mum's reaction - it is frightening for everyone. I had a similar reaction to my second dose of carboplatin when I tried it again 13 years after the first time. As your Mum says it was like a heart attack and I had to stay in hospital overnight. The solution for me was to move on to another chemical and I am sure that the oncologist will have some strategies to avoid further reactions while continuing with chemo.

    I agree with others - ring the specialists and ask what happens next. And don't feel guilty about not being there - you were being responsible and sensible. You need to keep strong, physically and mentally, if you are supporting your Mum.

    all the best

    Angela

  • Hi Susan - firstly you did the right thing by staying away! Secondly your Mum will appreciate all the support you are giving her right now - so don't beat yourself up.

    I too suffered a reaction during my second infusion - it was quite scary but the nursing staff and doctors soon had everything under control. My oncologist resolved this by increasing the dose of steroids prior to each subsequent infusion and this did the trick. The downside to this was that the steroids made me hyper for the day before each chemo and I didn't sleep - but it meant I could have the treatment and I didn't have any further adverse reactions.

    My understanding is that it is quite common - my husband was with me and they instructed him to keep a close eye on me in case of a reaction. Needless to say he was so engrossed in the newspaper he didn't notice what was happening until the patient sat opposite drew his attention to my plight. This is now a standing joke in our house but we do have a perverse sense of humour :).

    I am sure the Clinical Nurse Specialist assigned to you Mum will be happy to talk this through with you if you don't want to wait until the next oncology appointment.

    I wish you Mum well with her treatment.

    Becky

  • Hi Susan

    So sorry to hear that your mom had a bad reaction to Taxol. I totally understand how you feel. I had a severe reaction to Taxol literally within minutes of it being infused. It took a while to stabalize me and the dr's said that my reaction was so severe that they would not give me taxol again, at the time i was in bits, i couldn't get my head round how i would get better if i could not have the treatment they suggested. I continued with six cycles of carboplatin and then had debulking surgery and another two cycles of chemo, the fantastic news is i am now in remission. I spoke to a family friend who is an oncologist and he reassured me that not having the taxol is quite normal, I'm not sure i believed him at the time, i actually thought he was just telling me what i wanted to hear. In hindsight I am kinda glad that i reacted the way i did, everyone i know who had Taxol has had so many side affects. Chemo definately isn't a walk in the park but I feel like i was one of the lucky ones who didn't suffer too much, I pray that it's the same for your mom and all the other women here. Staying positive is half the battle, tell your mom to eat well and drink lots and definately listen to her body. I initially found it really hard to slow down as i was one of these people who was always on the go but i learnt over time that listening to your body made things much easier. Good luck with everything

    Hugs xxx

    Shabila

  • Becky

    Thank you for your reply, I was beginning to think no one else had had a reaction on the 2nd chemo. Mum suffered with a tight feeling in her chest, stars before her eyes and also a terrible pain in her spine.Today she has had a red face, this surprised me considering she had only approx a table spoon of Taxol. To be honest I am not happy with the hospital, she has called her specilst nurse on a few occassions and has never received a call back from the nurse, in the end Mum ended up calling her GP. Another gripe I have was that there was no doctor on the ward when Mum was having the reaction, it was only just before she went home a few hours later that a doctor came to see her, this doctor had a cough and cold so Mum did not ask any questions, she just wanted the doctor to go in case she caught something from her.

    My husband has CLL Chronic Lympathatic Leaukeamia and his treatment at our local hospital seems to be so much better than the hospital Mum is at. I did say to Mum perhaps she should try another hospital but this did not go down very well, Mum seems to be happy with her treatment, had it not been for my Husband's treatment I suppose I would not have had a comparison between the hospitals. Hoping I will be well enough to go with her on Thursday.

    Take care

    Sue

    x

  • Sue, your mum's reaction sounds similar to my own, I couldn't breathe and my throat felt very tight - and I had a red face after every chemo - this is very common 'Chemo Glow' is how I would describe it. I can't remember if it's a reaction to the steroids or the chemo drugs.

    I am surprised and disappointed that your Mum's CNS isn't very supportive -

    my own CNS is wonderful and has always offered wonderful support. You could always ask if there is another CNS at the hospital who could look after your Mum.

    I hope you are well enough by Thursday and don't forget to look after yourself it sounds as though you have more than enough to cope with.

    Take Care

    Becky

    xx

  • Hi Sue,

    The chemo glow is actually the steroids given for antisickness, not the chemo itself! With regard to the taxol, it will make no difference to your mum if she is not given it. Many patients are actually given the choice or whether to have it or not as the side effects seem very varied. If the CNS won't help is there a Macmillan nurse that could give your mum the support and answer the questions she may have. I have a nurse at the local hospice keeping up to date with my treatment now, and she is very happy to help and advise.

    It sounds like you could do with any help you can get at the moment, so a few phone calls may be the answer.

    Hope you manage to sort things out.

    Viv

  • Viv,

    Thank you for your mail, Mum is unable to have Carboplatin as they said because of the short time from the end of treatment and her re-occurance that the drug did not work. Taxol was the only choice they gave her so if they now say that is no good for her what does she do next. Her hospital seem to do more for Breast Cancer patients than Ovarian cancer patients. She did speak to a Macmillan nurse while waiting to see her oncologist a few weeks ago and the nurse said she would come and see her while she was having her 1st treatment, but that never happened. Her nurse specialist has not been at the hospital on either of the last 2 appointments. Mum used to have her Carboplatin on a Thursday and there was always someone there then, now it is a Friday and no one seems to be there on that day.

    Sue

You may also like...